Alert archive / Nevada / Flash Flood Warnings in 2003
Flash Flood Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2003, 5:44 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 5:44 PM PDT (00:44 UTC)
- Expired
- Aug 19, 2003, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Clark County, NV
The radar
The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 3084 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 200044 FFWVEF NVC003-200330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 544 PM PDT TUE AUG 19 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 830 PM PDT * AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN OVER THE SEVEN HILLS AREA OF HENDERSON AND MOVING NORTH AT 15 TO 20 MILES AN HOUR. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE... NEAR THE STRIP AT 600 PM PDT AND NEAR DOWNTOWN LAS VEGAS AT 615 PM. HEAVY RAINFALL WILL SPREAD ACROSS THE SOUTHERN PART OF THE LAS VEGAS VALLEY AND LIKELY INTO THE CENTRAL AND EASTERN PART OF LAS VEGAS BY 630 PM. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE LIKELY. STREETS IN THE SOUTHERN AND EASTERN PARTS OF THE VALLEY WILL BECOME IMPASSABLE AND WASHES WILL BEGIN TO FLOW AT HIGH RATES. ALSO...FLOODING OVER THE NORTHWEST PART OF THE VALLEY FROM EARLIER STORMS WILL CONTINUE TO MAKE STREETS IMPASSABLE THROUGH EARLY EVENING AS WELL. PEOPLE ARE URGED NOT TO TRAVEL WITHIN THE LAS VEGAS VALLEY IF AT ALL POSSIBLE...ESPECIALLY IN THE SOUTHERN AND NORTHWEST PARTS OF THE VALLEY. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 3582 11530 3585 11504 3620 11498 3622 11527 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:00 PM PDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 19, 3:00 PM PDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT TUE AUG 19 2003 .SYNOPSIS...SOUTHERLY FLOW WILL BRING A MOIST AND UNSTABLE AIRMASS INTO THE AREA TONIGHT AND WEDNESDAY. THIS WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOHAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THURSDAY. SOUTHWEST FLOW WILL BEGIN TO DRY THINGS OUT A BIT FRIDAY. && .SHORT TERM...DEEP SOUTH TO SOUTHEAST FLOW WILL CONTINUE TO BRING INCREASING MOISTURE INTO THE FORECAST AREA TONIGHT AND WEDNESDAY. VORT MAX NOW OVER SOUTH CENTRAL ARIZONA IS PROGGED BY THE MODELS TO MOVE NORTH TO NORTHWEST THROUGH THE AREA TONGHT AND WEDNESDAY WHICH WILL HELP PROVIDE SOME LIFT DESPITE POTENTIAL LACK OF SUNSHINE. CONVECTION ACROSS THE NORTHERN ZONES WILL LIKELY DIMINISH AFTER SUNSET AND WILL JUST MENTION A SLIGHT CHANCE OF EVENING THUNDERSTORMS THERE. ELSEWHERE...THE ACTIVITY COULD CONTINUE ALL NIGHT AS A RESULT OF THE MOISTURE AND VORTICITY ADVECTION. WILL GO WITH CHANCE WORDING ALL NIGHT LONG IN THOSE ZONES. WITH MOIST AND UNSTABLE AIRMASS COMBINED WITH VORT MAX WEDNESDAY...WILL GO WITH BROAD BRUSH 30 PERCENT CHANCE FOR ALL ZONES. CLOUD COVER MAY LIMIT CONVECTION TO SOME EXTENT SO AM RELUCTANT TO GO WITH HIGHER POPS. MODELS KEEP MOISTURE AND INSTABILITY IN PLACE ALL NIGHT WEDNESDAY NIGHT SO WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS ALL ZONES. GFS QUITE UNSTABLE AND STILL FAIRLY MOIST THURSDAY. DO NOT SEE ANY DYNAMIC SUPPORT SO WILL NOT GO ANY HIGHER THAN 30 PERCENT BUT WILL HAVE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL ZONES. SOUTHWEST FLOW DEVELOPS ON FRIDAY WITH GFS INDICATING SOME PRETTY GOOD DRYING BEGINNING. WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR THE EASTERN THIRD TO HALF OF THE FORECAST AREA AND LEAVE IT DRY FROM ROUGHLY LAS VEGAS WESTWARD. TEMPERATURES WILL BE RELATIVELY COOL WEDNESDAY AND THURSDAY WITH SOME WARMING BY FRIDAY. && .LONG TERM...ON SATURDAY...AN ELONGATED REGION OF HIGH PRESSURE IS FORECAST TO STRETCH FROM ARIZONA TO EASTERN NEBRASKA WITH AN UPPER TROUGH ENTERING THE NORTHWEST COAST. SOUTHERLY FLOW AND THE BEST INSTABILITY CONTINUES OVER THE SOUTHEASTERN CWA SATURDAY WITH THE REST OF THE FORECAST AREA UNDER A DRIER SOUTHWEST FLOW. HAVE THUS KEPT ISOLATED TYPE POPS IN PORTIONS OF MOHAVE COUNTY AND THE REST OF THE AREA DRY. SUNDAY THROUGH TUESDAY...THE HIGH SHIFTS WEST TO A POSITION NEARLY OVERHEAD WHICH SHOULD HELP SUPPRESS ANY CONVECTION DURING THIS TIME PERIOD. TEMPERATURES ARE EXPECTED TO WARM TO NEAR NORMAL BY SUNDAY. && .LAS...NONE. && HARRISON/SALMEN
Hazardous weather outlook, Aug 19, 7:00 AM PDT, 10 hours 44 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-201400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 700 AM PDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. NO WIDESPREAD HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...AN UPPER LEVEL LOW NEARING THE CALIFORNIA COAST WILL PUSH A SIGNIFICANT AMOUNT OF MOISTURE WELL INTO NEVADA WEDNESDAY AND THURSDAY WHICH WILL LEAD TO SCATTERED THUNDERSTORMS. WHILE THE STORMS SHOULD MOVE AT RELATIVELY BRISK PACE...THERE IS A CHANCE FOR ISOLATED FLASH FLOODING IF SOME OF THE STORMS REPEATEDLY PASS OVER THE SAME LOCATION.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:20 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 19, 9:47 PM PDT | Flash Flood Warning | VEF | Lincoln | 118 min |
| Aug 19, 10:25 PM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Aug 19, 11:43 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.